Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Springfield, MO

June 23, 2016Christian County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 23, 2016, 6:57 PM CDT for Christian County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 6:57 PM CDT (23:57 UTC)
Expired
Jun 23, 2016, 7:31 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Christian County, MO

The radar

The Springfield radar (KSGF), 41 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:10 PM CDTTSTM WND DMG2 Nnw Sparta, MOCORRECTED FOR TIME AND LOCATION...SEVERAL TREES DOWN APPRX 2 FT IN DIAMETER NEAR REED RD AND 125 NEAR SPARTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 12.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KSGF 232357
SVRSGF
MOC043-240045-
/O.NEW.KSGF.SV.W.0098.160623T2357Z-160624T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 745 PM CDT

* AT 657 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPARTA...OR 9
  MILES EAST OF OZARK...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...                         LINDEN...
  OLDFIELD...                       ELKHEAD...
  KELTNER...                        BRUNER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3697 9313 3705 9316 3708 9290 3691 9291
TIME...MOT...LOC 2357Z 286DEG 11KT 3701 9303 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
568 
WWUS53 KSGF 240031 RRA
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
731 PM CDT THU JUN 23 2016

MOC043-240041-
/O.CAN.KSGF.SV.W.0098.000000T0000Z-160624T0045Z/
CHRISTIAN MO-
731 PM CDT THU JUN 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHRISTIAN COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3697 9313 3705 9316 3708 9290 3691 9291
TIME...MOT...LOC 0029Z 286DEG 11KT 3698 9290 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:04 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 23, 6:04 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
604 PM CDT THU JUN 23 2016

.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016

In the near term the main concern is thunderstorm development. A
sfc wind shift/weak cold front has moved south into southeast KS
and southern MO while a weak upper level vort/mcv is tracking
slowly east into southeast KS. While some high resolution models
have been too aggressively breaking out storms, the general
consensus still seems to look good to develop scattered storms
late this afternoon in the convergence of the frontal zone.
MLCAPEs of around 3000 j/kg should support robust updrafts into
this evening. Vertical shear of 15-20kt will support pulse storms
and some multicell clusters with damaging straight line winds and
one inch hail the main expected hazards.

A severe tstm watch has been issued for our se KS counties where
lift is expected to be somewhat enhanced by the approaching
mcv/vort max.

The convection with the remnant vort max will continue to some
degree into the overnight hours and into Fri. Will have to watch
for the potential for localized flash flooding as the vort max
moves in with higher moisture content/precipitable water values.

No plans for any further heat advisories with clouds and ongoing
rain/tstms expected for many areas on Fri.

.LONG TERM...(Friday Night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016

Rising mid level heights and very warm sfc temperatures are
expected Saturday with mainly diurnally driven pulse storms still
possible but with more limited coverage. The tail and of a
vigorous shortwave moving across the north central tier of the
U.S. and southern Canada will force another front south, reaching
IA/nw MO/KS by early Sunday. This front looks to stall and weaken
Sunday so it looks like organized convection will stay off to our
north with fairly warm midlevel temperatures remaining in place
over our area. Still we will have some limited possibility for
isolated convection.

The overall pattern is still expected to transition over the CONUS
next week with an upper ridge retrograding/building out west
allowing gradually cooler sfc air to move into our area. With a
sfc front expected off to our southwest and south, we may see
mesoscale convective complexes occasionally move from the Plains
into the Ozarks region, particularly Wed/Thu as impulses ride
southeast on the east side of the upper ridge. Will maintain rain
chances for much of this period with cooler temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 559 PM CDT Thu Jun 23 2016

An mcv over KS and a surface front across the CWA were sparking
some afternoon/early evening convection across the area. Will
likley see this continue as the mcv tracks east into the area. For
now will go with vcts wording for the TAFS for the first several
hours this evening at SGF/JLN. May have to increase probability if
convection associated with mcv out west holds together during the
evening. Will go with VFR conditions, but if a thunderstorm does
occur onsite, will drop briefly into MVFR/IFR.

&&

.SGF Watches/Warnings/Advisories...
MO...Heat Advisory until 9 PM CDT this evening for MOZ088-093-095>098-
     101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Jun 23, 4:13 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT THU JUN 23 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
413 PM CDT THU JUN 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

HEAT INDEX VALUES OF 102 TO AROUND 107 DEGREES WILL OCCUR ACROSS
SOUTHERN MISSOURI THIS AFTERNOON. HEAT INDEX VALUES ACROSS
CENTRAL MISSOURI WILL RANGE FROM 96 YO 103 DEGREES.

A WEAK FRONT WILL MOVE SOUTH INTO THE AREA THIS AFTERNOON AND
WILL HELP FOCUS SCATTERED THUNDERSTORMS OVER SOUTHEAST KANSAS
INTO CENTRAL AND SOUTHERN MISSOURI FROM LATER THIS AFTERNOON INTO
THIS EVENING. LOCALLY HEAVY RAINFALL...CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY
POTENTIAL HAZARDS WITH THESE STORMS. ISOLATED DAMAGING WIND GUSTS
WILL BE POSSIBLE WITH A FEW STORMS. A LOCALIZED FLASH FLOODING
THREAT WILL ALSO BE POSSIBLE OVER AREAS THAT SEE MULTIPLE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL OCCUR INTO NEXT WEEK.
AFTERNOON HEAT INDEX VALUES REACHING UP TO AROUND 100 DEGREES
WILL BE POSSIBLE ON A DAILY BASIS THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
SOUTHEAST KANSAS AND WESTERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jun 23, 5:20 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT THU JUN 23 2016

MOZ066-067-078-232300-
ST. CLAIR MO-VERNON MO-CEDAR MO-
520 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR...EAST CENTRAL
VERNON AND SOUTHWESTERN ST. CLAIR COUNTIES UNTIL 600 PM CDT...

AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WALKER...OR 7 MILES WEST OF EL DORADO SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
EL DORADO SPRINGS...              WALKER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3781 9390 3778 9405 3777 9420 3792 9423
      3800 9396
TIME...MOT...LOC 2220Z 257DEG 10KT 3787 9415

BURCHFIELD
Special weather statement, Jun 23, 6:06 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT THU JUN 23 2016

MOZ090-095-232345-
CHRISTIAN MO-GREENE MO-
606 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHRISTIAN AND
SOUTHEASTERN GREENE COUNTIES UNTIL 645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM NIXA INTO SOUTHEAST GREENE COUNTY...MOVING EAST
AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SPRINGFIELD...                    NIXA...
OZARK...                          BATTLEFIELD...
ROGERSVILLE...                    FREMONT HILLS...
GALLOWAY...                       TURNERS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3702 9337 3715 9341 3727 9306 3706 9306
TIME...MOT...LOC 2304Z 255DEG 6KT 3708 9333

BURCHFIELD
Local storm report, Jun 23, 6:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     PITTSBURG               37.41N 94.70W
06/23/2016                   CRAWFORD           KS   LAW ENFORCEMENT

            TWO TELEPHONE POLES WERE REPORTED DOWNED IN THE PITTSBURG
            AREA.

&&

WISE
Special weather statement, Jun 23, 6:49 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT THU JUN 23 2016

MOZ106-240030-
OREGON MO-
649 PM CDT THU JUN 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OREGON COUNTY UNTIL 730
PM CDT...

AT 648 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALTON...OR 12 MILES NORTH OF THAYER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
ALTON...                          COUCH...

LAT...LON 3664 9159 3677 9154 3672 9127 3656 9136
TIME...MOT...LOC 2348Z 281DEG 9KT 3671 9148

WISE
Local storm report, Jun 23, 6:50 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     3 SW FRONTENAC          37.43N 94.72W
06/23/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            LARGE TREE IN ROAD 1/4 MILE NORTH OF 20TH AND 210 AVE.

&&

AFOSCATO
Local storm report, Jun 23, 6:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
657 PM CDT THU JUN 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     TSTM WND DMG     5 WSW FRONTENAC         37.43N 94.77W
06/23/2016                   CRAWFORD           KS   FIRE DEPT/RESCUE

            TREE DOWN ON 560TH 1/2 MILE WEST OF PITTSBURGH. BLOCKING
            ROADWAY.

&&

AFOSCATO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:29 AM CDTHeat AdvisorySGFBarry, Christian, Douglas, Howell, Jasper, McDonald and 6 more18 hr
Jun 23, 5:03 PM CDTSpecial Weather StatementSGFOregon42 min
Jun 23, 5:20 PM CDTSpecial Weather StatementSGFVernon40 min
Jun 23, 6:06 PM CDTSpecial Weather StatementSGFGreene39 min
Jun 23, 6:17 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper43 min
Jun 23, 6:39 PM CDTSevere Thunderstorm WarningSGFChristian, Greene51 min
Jun 23, 6:49 PM CDTSpecial Weather StatementSGFOregon41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.